There are a variety of reasons why someone could decide to reduce their caffeine consumption—or eliminate it entirely—that have nothing to do with goals. However, it’s that time of year when we strive to make changes in our life that we’ll almost certainly forsake in a few weeks.
Whatever the reason, if you decide to stop drinking espresso or wean yourself off your afternoon caffeinated Coke, you may experience some unpleasant undesirable side effects. And it’s more than just a drop in energy levels: Caffeine withdrawal may manifest itself in a number of ways. Here’s what you should know about caffeine withdrawal and how to cope with it properly.
What are the symptoms of caffeine deficiency?
It’s easy to forget that caffeine isn’t only a chemical, but also a substance that we may easily get addicted to. Depending on an individual’s usual caffeine intake, suddenly stopping—or even reducing—consumption might result in a variety of physiological and neurological symptoms.
Needless to say, when we talk about caffeine use, we’re not only talking about coffee and a few teas: we’re also talking about sodas, medications, and foods that contain caffeine (like chocolate).
And, generally speaking, the more caffeine a person has been used to drinking, the more intense their withdrawal symptoms will be.
According to the Cleveland Clinic, some of them include:
Withdrawal symptoms may begin 12 to 24 hours after the last time a person used caffeine (together with the time(s) of day they consumed it) and last anywhere from two to nine days, depending on an individual’s typical caffeine intake (along with the time(s) of day they consumed it).
Caffeine withdrawal symptoms and how to deal with them
The easiest (and most obvious) way to alleviate the symptoms of caffeine withdrawal is to give your body what it requires: caffeine. This may seem reasonable if the withdrawal was caused by circumstances (such as a specific work or travel schedule, or cutting down when unwell), but it may seem contradictory for those looking to reduce or eliminate their caffeine dependency.
Instead of thinking of coffee as a “unhealthy activity,” think of it as a kind of therapy that you can’t just stop taking and must gradually wean your body off of to avoid harmful side effects.
Otherwise, you may utilize over-the-counter medications to treat minor aches and discomforts such as complications and gastrointestinal symptoms (such as nausea or vomiting).
Those who have constipation as a result of caffeine withdrawal may consider increasing their fiber intake—ideally via food, but over-the-counter medications can also help. Finally, staying hydrated and getting as much sleep as possible can make it easier to get through the withdrawal period.